Alabama, 2023

Damaging Winds in Alabama, April 26, 2023

April 26, 2023 · NWS BMX · 2 events in 1 county or zone

An east to west band of thunderstorms moved across southern Alabama ahead of a warm front. A severe thunderstorm developed over Pike County in the late afternoon and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An east to west band of thunderstorms moved across southern Alabama ahead of a warm front. A severe thunderstorm developed over Pike County in the late afternoon and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 26, 2:58 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 26, 2:58 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
358 PM CDT Wed Apr 26 2023

...New LONG TERM...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 120 PM CDT WED APR 26 2023

We're entering one of the more active patterns of late with rain and
thunderstorm chances increasing between now and tomorrow. A few
passing light showers have been ongoing along and north of the
I-20 corridor along an 850mb warm front which is contributing to
isentropic lift across the area. Moisture remains limited and thus
the activity has remained light and isolated. A few storms remain
possible across the south this afternoon as moisture increases
slightly, but progged thermodynamic profiles don't look as
impressive as they did yesterday. Already seeing some boundaries
on visible satellite imagery south of Montgomery which may serve
as a focus for convective initiation today. Parameters are at
least supportive of a strong storm or two, but not worthy of
including a mention of severe weather in the HWO as there are too
many conditional variables which may not align today. There should
be a brief lull in the activity overnight other than a few
isolated showers with mild conditions temperature-wise.

A more organized system will affect the area tomorrow as an upper
level shortwave ejects across the Southern Plains this evening and
spurs the development of a surface low over the ArkLaTex by tomorrow
morning. Convection may be kicked off early in the day to our west
along the Gulf Coast as an embedded shortwave rotates across the
Lower MS River while a warm front begins to lift northwards.
Forecast guidance differs on how this activity will evolve during
the day as an MCS tracking eastward along the Gulf Coast would tend
to limit development further inland. However, increased forcing with
the upper-level shortwave should contribute to widespread showers
and storms across the forecast area, especially by tomorrow
afternoon as the surface low moves closer to the area. Severe
potential remains uncertain and dependent on the evolution and track
of the MCS which may provide a more focused risk across our far
southern counties, but as the surface low and associated cold
front approach later in the day, steepening lapse rates may be
marginally conducive for a few strong storms further north across
the area as well. Eff. bulk shear will range from 40 to 50 kts,
but weak low-level shear and nearly unidirectional hodographs
indicate damaging winds up to 60 mph and large hail as the
primary threats.

86/Martin

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 334 PM CDT WED APR 26 2023

With the surface low and upper level trough taking on a more
north northeastward track toward the Ohio River Valley, the cold
front moved through the area rather slowly, with rain chances
lingering into mid day Friday across the east. There remains
quite a bit of uncertainty with how much development occurs along
the front, as the airmass could be worked over from rainfall on
the north side of a coastal MCS. Current CAM guidance is rather
stingy on redevelopment, and believe it has a better handle on the
coastal MCS, over global models.

Only a brief break in rain chances is expected Friday night,
before the next system arrives. There remains some evolution
differences regarding the strength of the upper low and whether a
lead shortwave brings rain chances back to the area earlier in the
day Saturday. Currently, Saturday night continues to look like the
best chance for rain, with greatest QPF amounts across the south.

14

Previous long-term discussion:
(Thursday through Tuesday)
Issued at 340 AM CDT WED APR 26 2023

An area of low pressure will be moving northeast from the lower
Mississippi Valley toward the Ohio Valley Thursday night into
Friday morning. This will be proceeded by a convective wave moving
across the Deep South/Gulf Coast, with strong to severe
thunderstorms in mix for areas south. Despite a rather muted
theta-e area over Central Alabama behind this wave, additional
shower and thunderstorm development will be possible into Friday
morning before forcing and other consideration move off to the
east during the afternoon.

Flow aloft will remain in a westerly to west-southwesterly
direction after the departing system on Friday. However, a large
upper-level low/trough is progged to dive southward from eastern
Canada into the eastern CONUS on Saturday. This will occur while a
southern stream shortwave/closed upper-low moves east from the
Southern Plains toward the Gulf Coast. Guidance continues to
struggle with this evolution, but it does appear best PoPs are
favored Saturday night through Sunday before a Fujiwhara
interaction lifts this shortwave quickly northeast Sunday night.
The presence of the large negative height anomaly across the
central and eastern CONUS will lead to cooler, stable conditions
for the end of the period.

40/Sizemore

&&

.AVIATION...
(18Z TAFS)
Issued at 120 PM CDT WED APR 26 2023

An elevated warm front is producing low ceilings and VCSH at the
northern terminals, but ceilings should improve this afternoon. A
few storms may develop near the southern terminals, but chances were
too low to include in the TAF. Will amend as needed. A surface low
develops over the ArkLaTex by tomorrow morning, and this will lead
to aviation impacts over the second half of this TAF cycle as
MVFR/IFR ceilings redevelop area-wide with SHRA entering from the
west and potentially affecting the TAF sites as early as 15Z. Sfc
winds will remain out of the east around 5 to 10 kts before taking
on a southeasterly heading by 13Z.

86/Martin

&&

.FIRE WEATHER...

Rain chances increase tonight and tomorrow, with widespread
soaking rain expected for much of the area beginning tomorrow
through Friday morning. 20 ft. winds shift to a southeasterly to
southerly direction tomorrow, increasing to 8 to 12 mph. Winds
gradually turn to the west by Friday afternoon, with the passage
of a cold front. Minimum RH values remain above 40 percent through
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  74  59  78 /  20  80  70  30
Anniston    54  74  61  78 /  20  80  70  30
Birmingham  56  74  61  78 /  20  80  60  20
Tuscaloosa  59  76  62  80 /  20  90  50  10
Calera      58  74  63  79 /  20  90  60  20
Auburn      58  77  62  79 /  30  80  70  40
Montgomery  61  80  64  82 /  30  90  60  30
Troy        61  80  64  83 /  30  80  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...86
LONG TERM....14
AVIATION...86
Hazardous weather outlook, Apr 26, 2:48 AM CST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
348 AM CDT Wed Apr 26 2023

ALZ011>015-017>050-271200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
348 AM CDT Wed Apr 26 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible across Central Alabama on Thursday,
generally from 10 AM CDT through 7 PM CDT. The primary threats are
damaging straight line winds and large hail, mainly for areas south
of I-20.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Thursday.

In the hours before

Special weather statement, Apr 26, 3:41 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
441 PM CDT Wed Apr 26 2023

ALZ049-262230-
Pike AL-
441 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of southwestern Pike
County through 530 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brantley, or 7 miles southeast of Luverne, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troy, Goshen, Springhill, Mossy Grove and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
      3179 8615 3179 8604 3177 8594 3167 8590
      3162 8600 3162 8618
TIME...MOT...LOC 2141Z 233DEG 20KT 3162 8622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Apr 26, 4:28 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
528 PM CDT Wed Apr 26 2023

ALZ049-262315-
Pike AL-
528 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of central Pike County
through 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Troy, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troy, Banks, Troy Municipal Airport, Linwood, Orion and Sandfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3176 8591 3181 8593 3186 8609 3197 8600
      3198 8600 3203 8595 3201 8589 3199 8589
      3198 8588 3197 8588 3197 8580 3196 8579
      3188 8579 3188 8572
TIME...MOT...LOC 2228Z 223DEG 21KT 3182 8600

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

89^GSatterwhite

The radar

The Ft Rucker radar (KEOX), 69 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
April 26, 4:34 PM CST to 4:35 PM CST
Where
Pike County, Goshen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.720, -86.120

Several trees uprooted in the Goshen area.

Thunderstorm Wind, Pike

When
April 26, 4:44 PM CST to 4:46 PM CST
Where
Pike County, Troy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.800, -85.970

Several trees uprooted in the city of Troy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094644, 1094648.